Hail, Rock
- When
- May 5, 10:18 AM CST
- Where
- Rock County, 3.65 mi NE of Beaver Creek
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.650, -96.310
Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the late morning of May 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the late morning of May 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 10:05 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT SAT MAY 5 2012 .DISCUSSION.../ISSUED AT 1105 AM CDT/ PAIR OF INTENSE ELEVATED SUPERCELLS CONTINUE TO TRAVERSE NORTH OF INTERSTATE 90 AT MID MORNING...PRODUCING HAIL UP TO GOLF BALL SIZE...AND EARLIER TO JUST SHY OF BASEBALL SIZE AROUND MITCHELL. STORMS ARE FOCUSED WITH FORCING AROUND 700 HPA. 600-1000 J/KG ELEVATED CAPE...THANKS TO SURGE OF ELEVATED MIXED LAYER WITH SW FLOW ALOFT...AND EFFECTIVE SHEAR OF 50 TO 70 KNOTS MORE THAN SUPPORTIVE OF CONTINUED EXISTENCE. DID CLEAR LOWER TWO TO THREE TIERS OF WATCH AS FOCUS REMAINS NORTH OF INTERSTATE 90...AND EXPAND THE CURRENT WATCH TO COVER REMAINING SW MINNESOTA COUNTIES AS ENVIRONMENT BECOMES ONLY SLIGHTLY LESS FAVORABLE GOING EAST. CRITICAL CONCERN FOR AFTERNOON IS DETERMINING LOCATION OF THE LOWER LEVEL BOUNDARY WHICH COULD FOCUS VERY SIGNIFICANT SEVERE ACTIVITY. AT THIS TIME...LOOKS LIKE BOUNDARY WILL LIKELY DEVELOP TO VERY NEAR OR JUST NORTH OF THE MISSOURI RIVER...AS MOST GUIDANCE IS TOO FAR NORTH BY MISSING OUT ON THE SIGNIFICANT MORNING CONVECTION. ALREADY HEATING OUT CLOSE TO 80 DEGREES IN THE LOWER MISSOURI VALLEY...BUT WILL BE INTERESTING TO SEE IF THIS OUTFLOW CAN BATTLE BACK EARLY THIS AFTERNOON. WILL SET UP QUITE A MIXED LAYER INSTABILITY GRADIENT ACROSS THE OUTFLOW BOUNDARY...AND GIVEN THE VERY ENHANCED LOW LEVEL SHEAR...THE SEVERE MODE WOULD BE ALMOST EVERY THREAT...INCLUDING VERY LARGE HAIL AND TORNADOES...ESPECIALLY FROM THE LOWER JAMES VALLEY INTO THE LOWER MISSOURI VALLEY. ALSO HAVE SOME VERY SIGNIFICANT CONCERNS ABOUT THE HEAVY RAINFALL THREAT TONIGHT AND LIKELIHOOD OF FLASH FLOODING. ALREADY MAKING A BAD SITUATION WORSE IN AREAS WHERE SUPERCELLS IMPACTING THIS MORNING. WILL CONSIDER ISSUING A FLASH FLOOD WATCH BY AROUND MIDDAY TO COVER POTENTIAL WITH LATER DAY/NIGHT ACTIVITY. /CHAPMAN && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ WIDESPREAD IFR TO LIFR CEILINGS ALONG AND AHEAD OF CONVECTIVE COMPLEX MOVING FROM EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. FOG AND LOWER CLOUDS WILL BE FLUSHED OUT AS STORMS OR INDUCED OUTFLOW PASSES. CONCERN THEN BECOMES SOME REDEVELOPMENT OF LOWER MVFR CUMULUS DURING THE AFTERNOON WITHIN THE COOL OUTFLOW POOL... AND THEN THE THREAT FOR CONVECTION REDEVELOPING. BOUNDARY LOCATION WILL BE CRITICAL TO THE GREATEST THREAT LOCATION...AND THIS MAY NOT BECOME CLEAR UNTIL EARLY TO MID AFTERNOON...BUT INDICATIONS WOULD SEEM TO FAVOR GREATEST COVERAGE NEAR AND SOUTH OF INTERSTATE 90... ALONG WITH THE HIGHEST RISK OF SEVERITY. /CHAPMAN && .PREV DISCUSSION.../ISSUED AT 430 AM CDT/ MAIN FOCUS FOR TODAY INTO TONIGHT WILL BE SEVERE WEATHER POTENTIAL. CURRENTLY SEEING ELEVATED CONVECTION OVER CENTRAL AND WESTERN SOUTH DAKOTA ON THE NOSE OF THE LOW LEVEL THETAE ADVECTION. IT APPEARS LIKE THESE STORMS ARE FIRING A BIT NORTHWEST OF WHERE THEY DID LAST NIGHT. THIS SHOULD ALLOW MOST OF THIS ACTIVITY TO STAY NORTH AND WEST OF OUR CWA. ALTHOUGH CAN NOT RULE OUT A FEW THUNDERSTORMS MOVING ACROSS AREAS NORTH OF INTERSTATE 90 THIS MORNING ON THE NOSE OF THE LOW LEVEL JET. UNLIKE YESTERDAY...EXPECT THIS ACTIVITY TO MOVE NORTH OF THE CWA BY 15Z. THIS WILL ALLOW DAYTIME HEATING TO COMMENCE...AND EXPECT BOUNDARY...CURRENTLY LOCATED IN NORTHERN NEBRASKA...TO LIFT NORTH INTO OUR CWA...PUTTING PART OF THE CWA IN THE WARM SECTOR. WITH SOUTHEAST WINDS ADVECTING IN HIGHER LOW LEVEL MOISTURE BELOW STEEP MID LEVEL LAPSE RATES...EXPECTING CAPE VALUES OF AT LEAST 3000 J/KG THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. THIS HIGHLY UNSTABLE AIR WILL LIKELY REMAINED CAPPED THROUGH THE EARLY AFTERNOON HOURS. HOWEVER FALLING HEIGHTS AND CONTINUED LOW LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD EVENTUALLY BE ENOUGH TO BREAK THE CAP. EXPECTING THIS CAP TO INITIALLY BREAK NEAR THE TRIPLE POINT OF THE INVERTED TROUGH...AND THEN FURTHER EAST ALONG THE BOUNDARY. WITH DEEP LAYER SHEAR EXPECTED TO BE AROUND 50KTS...THINKING IS THAT THESE STORMS WILL BE SUPERCELLS. WITH THE IMPRESSIVE CAPE PRESENT...VERY LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. HIGH LOW LEVEL SHEAR ALONG THE BOUNDARY...WITH 0-1 KM BULK SHEAR VALUES OF 20 TO 30 KTS EXPECTED. THUS TORNADOES...SOME STRONG...ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS NEAR THIS BOUNDARY. TOUGH TO SAY EXACTLY WHERE THE GREATEST POTENTIAL IS...AS WE WILL HAVE TO SEE WHERE THE BOUNDARY SETS UP. BEST GUESS IS THAT THE TRIPLE POINT AND INITIAL INITIATION IS FOCUSED IN NORTH CENTRAL NEBRASKA NORTH INTO GREGORY COUNTY AND ADJACENT COUNTIES IN SOUTH DAKOTA BETWEEN 3 PM AND 6 PM. WITH ADDITIONAL DEVELOPMENT SHORTLY AFTERWARD ALONG THE BOUNDARY...SOMEWHERE BETWEEN THE MISSOURI RIVER AND INTERSTATE 34 IN SOUTH DAKOTA. AS AN UPPER LEVEL WAVE AND ASSOCIATED COLD FRONT APPROACHES THIS EVENING...THINKING IS THAT AREA OF CONVECTION EXPANDS AND MERGES INTO AN MCS. THIS IS EXPECTED TO TRACK ACROSS THE CWA THIS EVENING INTO THE OVERNIGHT...EXITING THE CWA DURING THE EARLY MORNING HOURS. STRONG DAMAGING WINDS WILL BE POSSIBLE ALONG THIS LINE. 0-3KM SHEAR VALUES OF AT LEAST 30 KTS ARE EXPECTED OUT AHEAD OF THIS MCS...WHICH IS ENOUGH TO FORM MESOVORTICES...WITH ISOLATED TORNADOES AND DAMAGING WINDS...ALONG PORTIONS OF THE LEADING EDGE OF THE MCS TONIGHT. HEAVY RAIN IS EXPECTED WITH THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS WELL . INITIAL SUPERCELLS MAY BE SLOW MOVING...ENHANCING FLOODING POTENTIAL. ALTHOUGH AS THE CONVECTION MERGES INTO A LINE TONIGHT...IT IS EXPECTED TO QUICKLY ACCELERATE OFF TO THE EAST. DESPITE THIS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS STILL POSSIBLE. ONE THING TO WATCH IS WHAT HAPPENS THIS MORNING. IT IS EXPECTED THAT ANY MORNING CONVECTION EXITS QUICKLY ALLOWING THE BOUNDARY TO LIFT NORTH AND EXTREME INSTABILITY DEVELOP. IF MORNING CONVECTION AND ASSOCIATED CLOUDS LINGER LONGER...THIS WOULD INHIBIT SEVERE THREAT DURING THE AFTERNOON AND OVERNIGHT. WHILE THIS APPEARS TO BE AN UNLIKELY SOLUTION AT THIS POINT IT WILL STILL NEED TO BE WATCHED. AN UPPER LEVEL LOW WILL PASS TO OUR NORTH ALONG THE CANADIAN BORDER ON SUNDAY AS A LONG WAVE TROUGH MOVES INTO THE CENTRAL PLAINS. THUS AFTER ANY MORNING CONVECTION EXITS...EXPECTING A MOSTLY SUNNY...BREEZY AND COOLER DAY. AS THE UPPER LOW DIPS INTO THE GREAT LAKES...AND THE TROUGH AXIS PUSHES ACROSS THE CWA...MAY SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST ON TUESDAY. OTHERWISE COOL WEATHER SHOULD CONTINUE...WITH HIGHS GENERALLY IN THE 60S. THE TROUGH IS QUICK LIVED...AS ANOTHER UPPER LEVEL RIDGE BEGINS TO BUILD IN WEDNESDAY INTO THURSDAY. THUS EXPECTING DRY WEATHER AND WARMING TEMPERATURES...WITH HIGHS BACK INTO THE 70S BY THURSDAY. A COLD FRONT SHOULD MOVE ACROSS SOMETIME THURSDAY NIGHT INTO FRIDAY MORNING. NOT MUCH MOISTURE ASSOCIATED WITH THIS...BUT MAY BE ABLE TO GET A FEW SHOWERS OR THUNDERSTORMS WITH ITS PASSAGE. OTHERWISE JUST EXPECTING A RETURN TO COOLER TEMPERATURES BY FRIDAY...WITH HIGHS BACK INTO THE 60S. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 AM CDT SAT MAY 05 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1008 AM CDT SAT MAY 05 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE NORTH OF INTERSTATE 90 MID TO LATE MORNING. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO AROUND GOLF BALL SIZE...BUT SHOULD START TO WEAKEN SOMEWHAT HEADING INTO SOUTHWEST MINNESOTA MIDDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM AFTER 4 PM TODAY... FIRST ALONG AND WEST OF THE JAMES RIVER...THEN SPREADING EAST THIS EVENING. THESE STORMS WILL EVENTUALLY FORM INTO A LINE AND PUSH ACROSS THE ENTIRE AREA TONIGHT. WITH THE INITIAL STORMS...A FEW TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70 MPH ARE POSSIBLE. AS THE THUNDERSTORMS FORM INTO A LINE TONIGHT...STRONG DAMAGING WINDS OF 70 MPH WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES WILL STILL BE POSSIBLE. FLOODING... HEAVY RAIN IS LIKELY WITH THE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGH NOON NORTH OF INTERSTATE 90...AND LIKELY OVER MOST OF THE AREA BY LATE AFTERNOON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL 6 W MITCHELL 43.73N 98.15W
05/05/2012 E2.50 INCH DAVISON SD TRAINED SPOTTER
SOME DAMAGE TO HOUSE SIDING
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 4 S COLMAN 43.93N 96.82W
05/05/2012 M0.75 INCH MOODY SD TRAINED SPOTTER
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 17 S WESSINGTON 44.21N 98.70W
05/05/2012 M1.00 INCH BEADLE SD EMERGENCY MNGR
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 5 W COLTON 43.79N 97.03W
05/05/2012 M1.00 INCH MINNEHAHA SD TRAINED SPOTTER
LOTS OF 1 INCH HAIL
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 1 NW SALEM 43.73N 97.40W
05/05/2012 M1.00 INCH MCCOOK SD PUBLIC
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 2 W BALTIC 43.76N 96.78W
05/05/2012 M0.88 INCH MINNEHAHA SD UNKNOWN
FROM SPOTTERNET
&&
DMORINThe Sioux Falls radar (KFSD), 34 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383200, 383201, 383202, 383203, 383204.